There likely is not a mature adult alive who has not in one way or another been knocked to the ground–be it physically, spiritually, or emotionally–likely more times than once. Those people will understand how wonderful it is during these times that loving ones tend to you. They pat your face, send flowers, bring meals, send notes, make phone calls, tell you they’re praying . . .or just sit in silence while you recover.
I am one of those, having over the past few weeks been knocked about by the results of chemotherapy, to the extent that I surely am the poster-kid for side effects. Hey, but I’m still here, and today feeling well enough to communicate in this way!
A known, but rare, allergic response to the chemo drug called Taxotere is serious enough that before the drug is administered other meds, most notably in the steroid family, are prescribed, some orally, others by IV. During my second infusion, I suffered such an allergic response, becoming short of breath, with severe face flushing, and a fierce pain in my back. Immediately the nurses stopped the infusion and gave me oxygen. When the pain had subsided, and my breathing had returned to normal, they again started the infusion–very slowly. I tolerated the drug then, and was able to finish the prescribed amount. Barely into my third infusion of Taxotere, I reacted violently. My doctor had already left the building, but another oncologist was called who observed me for awhile, and subsequently ordered the medication, for the time, discontinued.
My oncologist, Dr. Chan, called me twice the next day and we discussed ways to go forward with my treatment. There were additional pre-medications that could be used, whose function is to prevent the allergic reaction. I returned to the chemo department two days later. My nurses, as always, were sweet and friendly, but were on high-alert, and since early morning had been in contact with Dr. Chan who was in his office down the hall. One of the nurses told me it would be very rare to have another such allergic reaction.
They placed me in the chemo chair closest to their stations. and carefully explained the game plan. All medications would be administered slowly, the on-site pharmacist had prepared a tiny bag of Taxotere, and if I tolerated that, the full infusion would be given. The lead nurse sat down and stared at me as the infusion began. Before a mere 5 ml had entered my body, I reacted. She noted the severe flushing of my face, jumped up and turned off the Taxotere, and began a stout infusion of Benadryl. Another nurse came over and started the oxygen. My lungs were burning, my chest tight, and I was short of breath. I was disoriented. Dr. Chan quickly came and stood by me.
I stayed in the chemo unit for probably a couple of hours, until the staff was sure I was stable, and not in immediate danger of further reaction. So. The end of my treatment with Taxotere. I agreed with Dr. Chan that we had done all we could to assist my body in tolerating that particular drug, but it just did not work out for me. On next Monday I return to the unit for my final chemo treatment, which will consist only of the Cytoxen, which my body tolerates with only known and expected side-effects. The worst is the extreme fatigue which has plagued me over these months.
Let me add something very important here: My having cancer, my suffering through chemotherapy with dreadful side effects and a rare allergic attack have in no way changed my basic outlook on life. I’m happy to be here. God remains powerful, triumphant, faithful, and in charge–of my life, and of yours. Period. I rest sweetly in that understanding.
Please accept my thanks to you who have ministered to me during these trying weeks and months. I have responded to some of you; others I have not. Every note on paper, every card, every floral arrangement, every comment on any of my internet sites, every prayer, every meal provided, every personal visit, every phone call . . . all of them mean so very much to me, and from the bottom of my heart, I thank you.